Back to Ask the Diabetes Team Ask the Diabetes Team

From Clayton, North Carolina, USA:

Diagnosed at the age of two, my now 18-year-old daughter has been on an insulin pump since five. Over the past few years, she has been sort of up and down with her diabetes but has gotten serious over the past year or so. Maybe three years ago, she went on lisinopril because her urine test showed elevated microalbumin levels. Her levels have been fine up until last week. Her microalbumin was 2049 mg/l and her microalbumin/creat was 927 mg/g. Her endocrinologist is sending us back to the nephrologist next week. What do I need to know going into this appointment? What should I expect and what sorts of questions should I ask of the doctor? I feel like my daughter is much worse than when she went the first time years ago. Also, can you explain exactly what these levels means? As you can imagine, I am extremely concerned.


Microalbumin indicates protein leakage and is an early warning of kidney problems. High sugars, high A1c levels, high blood pressure, obesity, smoking, and/or a high cholesterol level all can have some affect on kidney functions and microalbumin gives us some clue as to how the kidneys are doing. If there were a lot of people in the family with similar problems, then this would indicate some genetic risk as well. The most common reason for such a dramatic rise is worsened glucose control over time or some of the other factors not being identified or treated. Many people don't take their medications faithfully, so not taking them means that they can't work, of course. Also, if she had her period, then this would be an invalid microalbumin test since there is significant protein in the blood and that would not be distinguished from any protein in the urine sample. Exercise sometimes also affects protein spillage. Most important is rechecking these overnight or 24 hour microalbumin measurements to see if they are persistent. We usually don't make any treatment decisions without two or three samples before deciding how to proceed. Treatment may be as simple as increasing the lisinopril dosage. Many diabetologists have lots of experience with such early kidney protein leakage/microalbuminuria, so are comfortable managing this without a nephrology referral. Kidney specialists, nephrologists, of course, also have lots of experience with this as well.


Original posting 5 Jun 2013
Posted to Complications and Other Medications


  Home Return to Top

Last Updated: Wednesday June 05, 2013 12:25:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.